Thrombosis and Thrombocytopenia after ChAdOx1 nCoV-19 Vaccination

N Engl J Med. 2021 Jun 3;384(22):2124-2130. doi: 10.1056/NEJMoa2104882. Epub 2021 Apr 9.

Abstract

We report findings in five patients who presented with venous thrombosis and thrombocytopenia 7 to 10 days after receiving the first dose of the ChAdOx1 nCoV-19 adenoviral vector vaccine against coronavirus disease 2019 (Covid-19). The patients were health care workers who were 32 to 54 years of age. All the patients had high levels of antibodies to platelet factor 4-polyanion complexes; however, they had had no previous exposure to heparin. Because the five cases occurred in a population of more than 130,000 vaccinated persons, we propose that they represent a rare vaccine-related variant of spontaneous heparin-induced thrombocytopenia that we refer to as vaccine-induced immune thrombotic thrombocytopenia.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Autoantibodies / blood*
  • Autoimmune Diseases / etiology
  • Blood Chemical Analysis
  • COVID-19 Vaccines / adverse effects*
  • Enzyme-Linked Immunosorbent Assay
  • Fatal Outcome
  • Female
  • Humans
  • Male
  • Middle Aged
  • Platelet Aggregation
  • Platelet Count
  • Platelet Factor 4 / immunology*
  • Thrombocytopenia / etiology*
  • Thrombosis / etiology*

Substances

  • Autoantibodies
  • COVID-19 Vaccines
  • Platelet Factor 4
  • ChAdOx1 COVID-19 vaccine